Rituximab-induced thrombocytopenia: A cohort study
European Journal of Haematology , Volume 89 - Issue 3 p. 256- 266
The combined information of drug exposure and laboratory test results on an individual patient level obtained in daily clinical practice can add important information about the safety of a drug. Thrombocytopenia is a known adverse drug reaction of rituximab, which has already been identified during the preregistration trials, but knowledge on incidence and risk factors in clinical practice is limited. We, therefore, aimed to estimate the incidence and explore the risk factors for the development of rituximab-induced thrombocytopenia (a platelet count, <100 × 10 9 platelets/L) in clinical practice. Ninety patients were eligible for inclusion of which 27 developed thrombocytopenia (cumulative incidence, 30%) within 30 days after administration of rituximab and 18 patients developed grade 3/4 thrombocytopenia (cumulative incidence, 20%). Patients with and without thrombocytopenia were compared to explore risk factors. Patients with a relatively low platelet count (217 vs. 324 × 10 9/L, P = 0.011) before administration of rituximab had a higher risk for the development of thrombocytopenia, and although not statistically significant, patients treated with rituximab within the oncology setting (OR, 4.7; 95% CI, 1.0-23.3), independent of concomitant use of cytostatics, as compared to the autoimmune diseases and patients with a high platelet distribution width (PDW) (16.1 vs. 15.8, P = 0.051). In conclusion, the incidence of rituximab-induced thrombocytopenia was higher than that identified during the clinical trials. Healthcare professionals should consider thrombocytopenia as a relevant reaction during treatment with rituximab. More frequent monitoring of the platelet count is especially advised in patients treated in the oncology indication and/or with a low platelet count and high PDW.
|Pharmacoepidemiology, Pharmacovigilance, Platelet indices, Postmarketing drug surveillance, Rituximab, Thrombocytopenia|
|European Journal of Haematology|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Giezen, T.J, Mantel-Teeuwisse, A.K, ten Berg, M.J, Straus, S.M.J.M, Leufkens, H.G.M, van Solinge, W.W, & Egberts, T.C.G. (2012). Rituximab-induced thrombocytopenia: A cohort study. European Journal of Haematology, 89(3), 256–266. doi:10.1111/j.1600-0609.2012.01808.x